Tylenol Extra Strength is a popular over-the-counter medication used for pain relief, including arthritis pain. However, care should be taken when taking Tylenol and not exceeding the maximum daily dose, as overdose is toxic to the liver. Learn more about how super strong Tylenol differs from Tylenol or regular Tylenol for arthritis pain .
When you go to your local pharmacy, you will see many different types of pain relievers ( NSAIDs , aspirin, acetaminophen) available without a prescription. There is more than one type of Tylenol; several of its strengths are available without a prescription.
All Tylenol-labeled products contain acetaminophen as an active ingredient, as well as some inactive ingredients. Differences in Tylenol products are related to the amount of acetaminophen in each tablet, capsule, capsule, or softgel. It is measured in milligrams (mg).
Strengths of Tylenol Products :
- Each regular strength Tylenol contains 325 mg of acetaminophen.
- Each Tylenol Extra Strength contains 500 mg of acetaminophen.
- Each Tylenol arthritis pain contains 650 mg of acetaminophen.
Instructions for use
Adults and children 12 years of age and older should take 2 tablets, capsules, softgels, or tablespoons every 6 hours as needed, but no more than 6 tablets, capsules, or softgels in 24 hours. Tylenol Extra Strength should not be taken for more than 10 days unless directed by your doctor.
Do not take more than 6 Extra Strength Tylenol per day. The maximum allowable daily dose of Tylenol (acetaminophen) for adults is 3 grams (3000 mg). Children are advised to read the package carefully and consult a doctor for the correct dosage.
In 2011, the makers of Tylenol lowered the maximum allowable daily dose of Tylenol from 4 grams (4000 mg) to 3 grams (3000 mg) to promote safe use .
Symptoms of overdose
The common name for Tylenol is acetaminophen. Taking too much acetaminophen can be fatal because it is toxic to the liver.
If you need to take Tylenol or acetaminophen for more than a day or two, check with your doctor about the source of the pain or fever. Remember that pain or fever are symptoms or signs of illness, respectively. Acetaminophen can provide immediate relief, but it is not a medicine or a long-term solution.
Acetaminophen overdose is one of the most common overdoses in the world. Since acetaminophen (Tylenol and other medications) is sold without a prescription, many people mistakenly think that it is completely safe.
Always follow the directions on the label and only take a medicine that contains the same active ingredient. Knowing your pain relievers is very important and can assure you of the safety and effectiveness of Tylenol. when used according to instructions.
As with all medications with active ingredients, taking too much Tylenol can cause problems. In particular, if you take too much acetaminophen, you may experience the following symptoms:
- Threw up
- Stomach ache
- Abdominal pain
Symptoms of an acetaminophen overdose may appear after 12 hours or more. If you or a loved one suspects an acetaminophen overdose, you should go to the emergency room as soon as possible.
Too much acetaminophen is bad for the liver. Liver damage caused by taking too much acetaminophen can be acute (short-term) or chronic (long-term) .
Depending on how much acetaminophen has been digested and how quickly the person receives treatment (eight hours or less), a person may recover from an acute acetaminophen overdose .
Get the word of drug information
The strength of Tylenol you decide to buy depends on your personal preferences. Be sure to check with your doctor and pharmacist. Tylenol Extra Strength is relatively inexpensive. Of course, generic acetaminophen should be cheaper in all categories.
Be on the lookout for the cumulative effects of Tylenol. This means that many narcotic pain relievers and cold medications contain acetaminophen, so they count toward your maximum allowable daily dose of 3000 mg. Pay attention and monitor your intake of acetaminophen.